Florida, 2012

Hail in Florida, March 14, 2012

March 14, 2012 · NWS JAX · 11 events in 3 counties and zones

Sea breeze storms combined with cold upper temperatures (-15 deg C at 500 mb) and passing upper level short wave trough energy produced a hail storm that impacted Clay county and many counties in the Suwannee River Valley. 25 inch in Alachua County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms combined with cold upper temperatures (-15 deg C at 500 mb) and passing upper level short wave trough energy produced a hail storm that impacted Clay county and many counties in the Suwannee River Valley. The largest hail reported was 1.25 inch in Alachua County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 14, 1:47 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 14, 1:47 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 PM EDT WED MAR 14 2012

.NEAR TERM...THIS AFTERNOON AND TONIGHT...
SCATTERED TO BROKEN CUMULUS DECK HAS DEVELOPED AREA WIDE AND EVEN
WITH THE PARTLY CLOUDY SKIES TEMPS HAVE PUSHED INTO THE LOWER TO MID
80S. A FEW SHOWERS HAVE BEGUN TO BREAK OUT OVER INLAND AREAS AND ARE
STILL EXPECTED TO BECOME SCATTERED THIS AFTERNOON WITH A FEW
EMBEDDED ISOLATED TSTMS. A FEW STRONG TSTMS WITH GUSTY WINDS AND
SMALL HAIL STILL NOT OUT OF THE QUESTION THROUGH SUNSET. ANY
LINGERING ISOLD CONVECTION OVER FAR INLAND AREAS SHOULD FADE BY
MIDNIGHT AS SKIES BECOME MOSTLY CLEAR OVERNIGHT. DEWPOINTS STILL
HANGING INTO THE UPPER 50S AND LOWER 60S WILL SUPPORT ANOTHER NIGHT
OF PATCHY/AREAS OF FOG REGION WIDE WITH A FEW LOCATIONS SEEING SOME
PATCHY DENSE FOG...MAINLY EXPECTED OVER NORTHEAST FLORIDA AT THIS
TIME.

&&

.SHORT TERM...THURSDAY THROUGH SATURDAY

HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE...KEEPING THE AREA
WARM AND MAINLY DRY. ATLANTIC SEABREEZE WILL MOVE INLAND EACH
AFTERNOON IN LIGHT EASTERLY FLOW REGIME. CANNOT COMPLETELY RULE
OUT A LATE AFTERNOON ISOLATED SHOWER OR THUNDERSTORM ALONG THE
SEABREEZE...BUT VERY DRY AIR ALOFT DUE TO STRONG MID LEVEL
SUBSIDENCE WILL MAKE IT VERY DIFFICULT FOR CONVECTION TO
INITIATE. LOW LEVEL MOISTURE WILL BE SUFFICIENT FOR SOME PATCHY
RADIATION FOG EACH MORNING. IT WILL REMAIN WARM WITH TEMPERATURES
AROUND 5 TO 10 DEGREES ABOVE NORMAL FOR MID MARCH STANDARDS.

.LONG TERM...

THE OVERALL PATTERN WILL CHANGE VERY LITTLE THROUGH NEXT
WEEK...THUS WARM AND MAINLY DRY CONDITIONS WILL CONTINUE. NO
CHANGES WERE MADE IN THIS PART OF THE FORECAST.

&&

.AVIATION...
HAVE ADDED CB TO SCT040 DECK ACROSS THE TAF SITES AND HAVE ADDED IN
VCSH AT KGNV AS IT APPEARS TO HAVE THE BEST CHANCE OF SEEING A BRIEF
SHOWER THIS AFTERNOON AND EVENING WHILE THE COASTAL SITES SHOULD
REMAIN CLEAR AS THE SBRZ PUSHES WEST OF THESE LOCATIONS. WINDS TO
BECOME CALM TONIGHT AND EXPECT MVFR VSBYS IN FOG TO DEVELOP BY 08Z
AT ALL TAF LOCATIONS WITH TEMPO IFR VSBYS POSSIBLE FROM 09Z-13Z AT
TIMES AND HAVE SHOWN THIS TREND IN LATEST TAF SET.

&&

.MARINE...

PERSISTENT SURFACE RIDGING OVER THE EAST COAST WILL PROVIDE FOR A
FAIRLY LIGHT FLOW THIS PERIOD.

RIP CURRENTS: MARGINAL MODERATE RISK CONTINUES WITH 2-3 FT SWELLS
WITH 8-10 SECOND PERIODS AND MORNING BREAKER REPORTS IN THE 2-4 FT
RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  56  85  55  81 /  10  10  10  20
SSI  59  78  60  76 /   0   0  10  10
JAX  56  83  57  81 /   0   0   0  10
SGJ  60  79  61  78 /   0   0   0   0
GNV  56  84  55  83 /  10  10   0  10
OCF  56  83  56  83 /  10  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/HESS/
Hazardous weather outlook, Mar 14, 9:00 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT WED MAR 14 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-150830-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
1000 AM EDT WED MAR 14 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
OVER INLAND AREAS...

...MODERATE RISK OF RIP CURRENTS...

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE A CHANCE OF AFTERNOON THUNDERSTORMS MAINLY OVER INLAND
PORTIONS OF THE AREA MAINLY BETWEEN 1 PM AND 7 PM. GUSTY
WINDS...SMALL HAIL AND LIGHTNING ARE THE MAIN CONCERNS. ISOLATED
STRONG STORMS WILL BE POSSIBLE.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY DUE TO EAST SWELLS.
SEE THE SURF ZONE FORECAST FOR MORE INFORMATION.

PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT AND EARLY THURSDAY
MORNING WITH LOCAL VISIBILITIES LESS THAN A MILE...MAINLY OVER
INLAND LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

PATCHY FOG IS EXPECTED OVER THE FORECAST AREA EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH

In the hours before

Special weather statement, Mar 14, 2:59 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT WED MAR 14 2012

GAZ162-142030-
ECHOLS-
359 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ECHOLS
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 2 MILES SOUTH OF MAYDAY...OR 7 MILES NORTH OF
STATENVILLE...MOVING SOUTH AT 5 MPH. THIS THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND MAYDAY AND STATENVILLE THROUGH 430 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3083 8311 3086 8309 3086 8304 3084 8291
      3063 8292 3066 8314 3074 8315
TIME...MOT...LOC 1959Z 009DEG 5KT 3080 8302

TRABERT
Special weather statement, Mar 14, 3:39 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 PM EDT WED MAR 14 2012

FLZ024-025-142115-
DUVAL-NASSAU-
439 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
AND CENTRAL NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 515 PM EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF CALLAHAN...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CALLAHAN AND RATLIFF THROUGH 515 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3052 8168 3046 8184 3059 8186 3063 8177
TIME...MOT...LOC 2039Z 334DEG 10KT 3055 8179

ZIBURA
Special weather statement, Mar 14, 4:06 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 PM EDT WED MAR 14 2012

FLZ024-025-142130-
DUVAL-NASSAU-
506 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN DUVAL
AND SOUTHWESTERN NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 530 PM EDT...

AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF BRYCEVILLE...OR 9
MILES SOUTH OF CALLAHAN...MOVING SOUTHWEST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRYCEVILLE AND BALDWIN
THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3030 8184 3030 8202 3044 8203 3050 8187
      3044 8178
TIME...MOT...LOC 2106Z 025DEG 16KT 3041 8189

ZIBURA
Special weather statement, Mar 14, 4:39 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
539 PM EDT WED MAR 14 2012

FLZ025-032-142215-
CLAY-DUVAL-
539 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLAY AND SOUTHWESTERN DUVAL COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 615 PM EDT...

AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 4 MILES EAST OF MAXVILLE...OR 12 MILES
NORTHWEST OF LAKESIDE...MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MAXVILLE AND MIDDLEBURG THROUGH 615 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3000 8188 3005 8205 3021 8205 3028 8202
      3024 8183
TIME...MOT...LOC 2139Z 016DEG 8KT 3020 8195

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Suwannee

When
March 14, 4:55 PM EST
Where
Suwannee County, 1.51 mi SSW of Falmouth
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.330, -83.140

Penny size hail was reported on Newburn Road.

Hail, Clay

When
March 14, 5:09 PM EST
Where
Clay County, 4.58 mi E of Highland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.088, -81.945

Quarter to dime size hail was reported at the intersection of Highway 218 and Bluejay Road.

Hail, Alachua

When
March 14, 6:33 PM EST
Where
Alachua County, 1.2 mi W of Phifer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.700, -82.390

Nickel to dime size hail was reported at 53rd Ave Northwest and 43rd St. Northwest Ave.

Hail, Alachua

When
March 14, 6:35 PM EST
Where
Alachua County, 4.66 mi W of Phifer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.689, -82.447

Half dollar to quarter size hail was reported at Interstate 75 and 39th Ave.

Hail, Alachua

When
March 14, 6:40 PM EST
Where
Alachua County, 1.2 mi W of Gainesville North
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.670, -82.340

Penny size hail was reported at 844 SW 57 Terrace.

Hail, Alachua

When
March 14, 6:40 PM EST
Where
Alachua County, 4.65 mi W of Phifer
Measured
1 in hail
Reported by
Public
Coordinates
29.689, -82.446

Quarter size hail was reported near Interstate 75 and Highway 222.

Hail, Alachua

When
March 14, 6:45 PM EST
Where
Alachua County, 2.07 mi N of Arredonda
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.630, -82.420

Penny size hail was reported at SW 75th Street and SW 24th Avenue.

Hail, Alachua

When
March 14, 6:45 PM EST
Where
Alachua County, 2.07 mi N of Arredonda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.630, -82.420

Nickel size hail and small limb damaged was reported west of UF. Hail lasted for about 15 minutes.

Hail, Alachua

When
March 14, 6:58 PM EST
Where
Alachua County, 0.61 mi NW of Arredonda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.605, -82.428

Nickel to dime size hail was reported at 8018 SW 53rd Place. Strong wind gusts were also reported.

Hail, Alachua

When
March 14, 7:05 PM EST
Where
Alachua County, 2.27 mi SW of Arredonda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.580, -82.450

Quarter size hail was reported between Archer Road and Gainesville.

Hail, Alachua

When
March 14, 7:16 PM EST
Where
Alachua County, 0.6 mi W of Peach Orchard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.550, -82.510

Quarter size hail was reported at Archer Road and SW 158th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372380, 372381, 372382, 372383, 372384, 372385, 372386, 372390, 372387, 372388, 372389.